Georgia, 2020

Damaging Winds in Georgia, August 10, 2020

August 10, 2020 · NWS FFC · 19 events in 16 counties and zones

A quick-moving short wave swept through the Tennessee Valley producing strong to severe thunderstorms across north Georgia in the early afternoon. The strong to severe storms progressed south through the afternoon into the early evening across central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$171,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A quick-moving short wave swept through the Tennessee Valley producing strong to severe thunderstorms across north Georgia in the early afternoon. The strong to severe storms progressed south through the afternoon into the early evening across central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 6:37 AM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 6:37 AM EST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
737 AM EDT Mon Aug 10 2020

.PREV DISCUSSION... /issued 336 AM EDT Mon Aug 10 2020/

SHORT TERM /Today through Tuesday/...
A stalled out frontal boundary was the initial impetus for
convection across North GA but NW flow transitioned the activity
quickly across Central GA where activity is finally dying out.
Have kept in low end pops for the remainder of the overnight period
as we continue to see some activity from time to time across North
GA at this hour.

Looks to be an active day across the area as a strong shortwave
moves through the Tennessee Valley and into North GA at the prime
heating hours. Although instability is not all that impressive in
the models, complex should be maintained as it progresses through
the forecast area. With precipitable water values around 2 inches
and aforementioned marginal instability, will go with likely pops
for the entire area. Scattered strong and isolated severe storms
will be likely with this activity.

Focus will shift to Central GA for Tuesday as shortwave energy
progresses past the northern portions. Still enough moisture and
instability for all areas to warrant at least low end chance pops
but 2.10 PW values over Central GA warrants continued high end
chance to low end likely values. With light flow and persistent
convection , will need to watch for localized flooding.

Generally 100 to 105 for heat indices through the short term and
focused on Central GA. Enough to make a mention in the HWO but no
advisories needed.

Deese

LONG TERM /Tuesday Night through Sunday/...
A somewhat typical summertime pattern will be in store for
the long term highly characterized by weak flow aloft and broad
weak surface high pressure with an embedded surface trough across
the area. The nature of the upper flow will allow for weak short
waves to move to the area that would enhance the chances for showers
and thunderstorms along with abundant moisture with daytime instability.
The shower and thunderstorm chances will favor the afternoon and
evening but not necessarily end at night.

The abundant moisture across the area will also lead to heat indices
in the 100 to 105 range for at least portions of north and central GA
through the weekend, with spotty heat indices of 105 to 110 on Wednesday.

BDL

&&

.AVIATION...
12Z UPDATE...
Lowcigs and fog continues to affect MCN but should be on the wane
through daybreak. Increased moisture will allow for BKN cigs to
develop later today but remain VFR except in the vicinity of
thunderstorms. Another round of TSRA likely for all sites but
perhaps a later start as activity begins over far North GA and
translates south through the day. Winds to remain on the west side
and light at 10 kts or less.

//ATL CONFIDENCE...06Z UPDATE...
Medium on TSRA timing.
High on remaining elements.

Deese

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          93  72  91  71 /  60  40  40  40
Atlanta         92  73  90  72 /  70  40  40  30
Blairsville     85  67  86  66 /  70  40  40  40
Cartersville    92  71  91  72 /  70  40  30  30
Columbus        96  75  95  73 /  60  50  50  30
Gainesville     89  70  89  71 /  60  40  30  30
Macon           95  73  92  72 /  60  50  50  40
Rome            93  72  92  72 /  70  40  30  30
Peachtree City  93  73  91  72 /  60  40  40  30
Vidalia         94  74  91  73 /  60  50  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Aug 10, 3:15 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
415 AM EDT Mon Aug 10 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
415 AM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected over north and
central Georgia, most so this afternoon into tonight. A few storms
will be strong to severe with damaging winds, frequent lightning and
locally heavy rainfall.

Heat indices of 100 to 105 can be expected over central and portions
of north Georgia this afternoon. Those outside for prolonged
periods should make sure to take precautions from the heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected Tuesday through
Sunday. A few storms will be strong to severe with damaging winds,
frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 can be expected over central and portions
of north Georgia through the weekend. Tuesday and Wednesday will be
the hottest days with spotty heat indices of 105 to 110. Those outside
for prolonged periods should make sure to take precautions from the
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Aug 10, 8:04 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 AM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     2 SSW SOCIAL CIRCLE     33.63N  83.73W
08/09/2020                   NEWTON             GA   SOCIAL MEDIA

            FOUR TREES WERE DOWNED NEAR THE INTERSECTION OF SOCIAL
            CIRCLE RD AND HWY 11.

&&

EVENT NUMBER FFC2001079

KMM
Local storm report, Aug 10, 10:38 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1138 AM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 WSW EAST LAKE         33.75N  84.31W
08/09/2020                   DEKALB             GA   NWS EMPLOYEE

            SEVERAL TREES UPROOTED OR SNAPPED IN THE KIRKWOOD
            COMMUNITY OF ATLANTA, JUST NORTH OF MEMORIAL DRIVE.

&&

EVENT NUMBER FFC2001080

DJN
Special weather statement, Aug 10, 12:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
107 PM EDT Mon Aug 10 2020

GAZ002-004>008-012-015-101745-
Gilmer GA-Whitfield GA-Union GA-Walker GA-Gordon GA-Murray GA-
Lumpkin GA-Fannin GA-
107 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...WHITFIELD...UNION...
SOUTHEASTERN WALKER...NORTHERN GORDON...MURRAY...NORTHERN LUMPKIN AND
FANNIN COUNTIES UNTIL 145 PM EDT...

At 107 PM EDT...a line of strong thunderstorms was along a line
extending from near Nottely Dam to near Villanow...and moving
southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ellijay, Blue Ridge, Blairsville, Eton,
East Ellijay, Resaca, Morganton, Suches, Crandall, Jones Mill, Jones
Creek, Pisgah, Mineral Bluff, Villanow, Cherry Log, Stover Creek
Shelter and Hemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3478 8383 3474 8382 3472 8386 3467 8387
      3459 8419 3461 8419 3457 8429 3458 8433
      3456 8435 3455 8444 3457 8450 3455 8465
      3452 8465 3447 8498 3478 8523 3479 8520
      3477 8515 3480 8514 3499 8422 3499 8404
TIME...MOT...LOC 1707Z 324DEG 18KT 3491 8407 3473 8514

WIND...40MPH

The radar

The Atlanta radar (KFFC), 94 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 10, 12:30 PM EST to 12:45 PM EST
Where
Cherokee County, 1.53 mi ESE of Sutallee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.212, -84.595

The Cherokee County Sheriffs Office reported power lines blown down across the road at the intersection of Knox Bridge Highway and Knox Campground Trail.

Thunderstorm Wind, Bartow

When
August 10, 12:48 PM EST to 1:00 PM EST
Where
Bartow County, 0.54 mi SSW of Emerson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.122, -84.752

The Bartow County Emergency Manager reported power lines blown down along Old Alabama Road near Highway 293.

Thunderstorm Wind, Forsyth

When
August 10, 1:30 PM EST to 2:00 PM EST
Where
Forsyth County, 1.14 mi ESE of Matt to 1.18 mi N of Drew
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.292, -84.132

The public reported a few trees blown down north and west of Cumming. A tree blown down on Magnolia Creek Drive crushed a golf cart and a couple of falling trees along Bayberry Drive caused minor damage to a roof.

Thunderstorm Wind, Spalding

When
August 10, 1:30 PM EST to 1:50 PM EST
Where
Spalding County, 0.66 mi WNW of Caruso to 0.64 mi NNW of Highland Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.335, -84.290

The Spalding County Emergency Manager reported numerous trees blown down between Griffin and Sunny Side. Several mobile homes were damaged by falling trees north of Griffin near Experiment and south of Sunny Side, no injuries were reported. A power pole was snapped by the wind a couple of miles southeast of Sunny Side.

Thunderstorm Wind, Bartow

When
August 10, 1:36 PM EST to 1:56 PM EST
Where
Bartow County, 2.82 mi ESE of White
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.264, -84.705

The Bartow County Emergency Manager reported power lines blown down near the intersection of Stamp Creek Road and Old Furnace Road.

Thunderstorm Wind, Paulding

When
August 10, 1:54 PM EST to 2:14 PM EST
Where
Paulding County, 2.1 mi SSE of Nebo to 0.87 mi NNE of Oberlochen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.801, -84.820

The Paulding County Emergency Manager reported several trees and power lines blown down in the southern end of the county in the Brownsville area.

Thunderstorm Wind, Greene

When
August 10, 2:20 PM EST to 2:35 PM EST
Where
Greene County, 0.1 mi WSW of Union Pt to 0.51 mi SSE of Union Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.620, -83.072

The public reported several trees blown down along Crawfordville Road in Union Point.

Thunderstorm Wind, Gwinnett

When
August 10, 2:35 PM EST to 2:45 PM EST
Where
Gwinnett County, 0.92 mi ESE of Trickem
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.815, -84.085

The Gwinnett County Emergency Manager reported a tree blown down onto power lines in the 2600 block of Cliffview Drive SW.

Thunderstorm Wind, Cherokee

When
August 10, 2:45 PM EST to 2:50 PM EST
Where
Cherokee County, 1.08 mi SSE of Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.087, -84.510

Local law enforcement reported Highway 92 closed in both directions due to power lines blown down across the road near the intersection with Stonecroft Lane.

Thunderstorm Wind, Rockdale

When
August 10, 2:47 PM EST to 3:10 PM EST
Where
Rockdale County, 1.68 mi N of Honey Creek to 0.25 mi NNW of Velta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.624, -84.049

The Rockdale County Emergency Manager reported several trees blown down south of Conyers.

Thunderstorm Wind, Butts

When
August 10, 3:15 PM EST to 3:35 PM EST
Where
Butts County, 2 mi ENE of Worthville to 1.37 mi SE of McMichael Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.391, -83.898

The Butts County Emergency Manager reported a few trees blown down along and near Highway 36 from Jackson northeast to the near the county line.

Thunderstorm Wind, Spalding

When
August 10, 3:48 PM EST to 4:05 PM EST
Where
Spalding County, 1.08 mi NNE of Sunny Side to 0.43 mi WNW of Caruso
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.345, -84.295

The Spalding County Emergency Manager reported trees blown down in the Sunny Side area.

Thunderstorm Wind, Bibb

When
August 10, 4:03 PM EST to 4:23 PM EST
Where
Bibb County, 0.67 mi ENE of Lanier Hgts to 1.99 mi ESE of Duresville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.855, -83.640

The Macon-Bibb County 911 center reported several trees blown down from Macon in the vicinity of the I-75/I-16 interchange eastward to Franklinton Road near the Jones County line.

Thunderstorm Wind, Baldwin

When
August 10, 4:12 PM EST to 4:45 PM EST
Where
Baldwin County, 1.77 mi WSW of Sinclair Lake to 1.27 mi E of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.169, -83.278

The Baldwin County Emergency Manager reported numerous trees and power lines blown down across the northeast portion of the county from near Meriwether, across Milledgeville through east of Milledgeville.

Thunderstorm Wind, Jones

When
August 10, 4:12 PM EST to 4:25 PM EST
Where
Jones County, 1.83 mi SSW of Van Buren
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.854, -83.537

The Jones County 911 center reported a few trees blown down near the intersection of Patterson Road and Masseyville Road.

Thunderstorm Wind, Twiggs

When
August 10, 4:24 PM EST to 4:39 PM EST
Where
Twiggs County, 5.9 mi NW of Fitzpatrick to 4.58 mi NNW of Fitzpatrick
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
32.818, -83.481

The Twiggs County 911 center reported a few trees blown down in the Dry Branch area along Doyle Drive and Brown Road.

Thunderstorm Wind, Wilkinson

When
August 10, 4:29 PM EST to 4:50 PM EST
Where
Wilkinson County, 3.84 mi S of Gordon to 2.47 mi WSW of Toomsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.825, -83.328

The Wilkinson County Emergency Manager reported several trees blown down across the county from the Twiggs County line south of Gordon, across Irwinton to west of Toomsboro.

Thunderstorm Wind, Washington

When
August 10, 4:36 PM EST to 5:05 PM EST
Where
Washington County, 2.53 mi W of Deepstep to 0.96 mi WNW of Tanner
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.017, -82.963

The Washington County Emergency Manager reported s few trees blown down across the county from the Deepstep area, across Sandersville to near Tanner.

Thunderstorm Wind, Emanuel

When
August 10, 5:00 PM EST to 5:10 PM EST
Where
Emanuel County, 2.12 mi NNE of Covena
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.529, -82.419

The Emanuel County Emergency Manager reported a tree blown down along Kemp Road near Minnow Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916423, 916424, 916425, 916426, 916427, 916430, 916432, 916434, 916436, 916439, 916441, 916443, 916446, 916452, 916453, 916456, 916461, 916462, 916463.